Mississippi, 2003

Damaging Winds in Mississippi, July 21, 2003

July 21, 2003 · NWS JAN · 6 events in 5 counties and zones

6 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$37,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 21, 2:54 PM CST, 8 minutes earlier.

Area forecast discussion, Jul 21, 2:54 PM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
354 PM CDT MON JUL 21 2003

CURRENTLY...COLD FRONT TO OUR NORTHWEST IS JUST NOW BEGINNING TO
PUSH SOUTH AND EAST INTO NW AR/NORTHEAST OK. COMBINATION OF A MID
LEVEL WIND MAXIMUM AND HIGH SURFACE INSTABILITY WELL AHEAD OF THE
FRONT IS PRODUCING VIGOROUS CONVECTION OVER MID TN/NE MS. UPPER
LEVEL SUPPORT DIMINISHES RAPIDLY FURTHER SOUTH INTO OUR
AREA...ALTHOUGH STORMS ARE BEGINNING TO DEVELOP SOUTHWARD INTO THE
NORTHEAST CORNER OF OUR CWA. REST OF THE CWA IS HOT...MUGGY...AND
DRY WITH MODERATE SOUTHWEST SURFACE WINDS. THE COMBINATION OF WEAK
CAPPING AND SUBSIDENCE IS KEEPING ANY OTHER STORMS FROM FORMING.

TONIGHT...NOT EXPECTING STORMS IN NE MS TO BUILD MUCH FURTHER
SOUTHWESTWARD THIS EVENING...BUT HAVE PUT 30 TO 40 POPS IN AREAS
NORTH OF I-20 AND EAST OF I-55 TO COVER THE RISK. THERE IS THE
POTENTIAL FOR SOME STORMS HERE TO PRODUCE STRONG WINDS AND SMALL
HAIL...BUT ACTIVITY SHOULD NOT BE WIDESPREAD AND WILL TEND TO WEAKEN
ALONG OR SHORTLY AFTER SUNSET. OTHER ISOLATED EVENING STORMS ARE NOT
OUT OF THE QUESTION ELSEWHERE...ESPECIALLY IN SOUTHEAST MS WHERE
CONVECTION ACROSS MOB/S CWA HAS SHOWN A TENDENCY TO BACK BUILD OVER
THE PAST FEW HOURS. CHANCE OF STORMS WILL PERSIST OVERNIGHT IN
SOUTHEAST AR AND NORTHERN MS AS A COLD FRONT APPROACHES AND UPPER
LEVEL ENERGY INCREASES.

TOMORROW...COLD FRONT WILL MOVE WELL INTO NORTHWEST ZONES DURING THE
AFTERNOON. WIDESPREAD CLOUDS AND DEVELOPING CONVECTION WILL LIMIT
HIGH TEMPERATURES GENERALLY IN THE UPPER 80S ALONG AND NORTH OF
I-20...BUT AT LEAST MODERATE LOW LEVEL INSTABILITY WILL CONTINUE. IN
ADDITION...AS MID LEVEL ENERGY ENTERS THE BASE OF A ANOMALOUSLY DEEP
TROUGH...UPPER LEVEL FORCING WILL INCREASE...AS WELL AS WIND FIELDS
AND ASSOCIATED SHEAR. COMBINATION OF ALL THESE FACTORS WILL BRING
THE LIKELIHOOD OF SEVERE STORMS HAVING THE POTENTIAL FOR DAMAGING
WIND GUSTS AND HAIL. FLOW APPEARS TOO UNIDIRECTIONAL FOR MUCH OF A
TORNADO THREAT...ALTHOUGH TORNADOES CANNOT BE COMPLETELY RULED OUT.
FRONT SHOULD MOVE THROUGH MOST OF THE REST OF THE CWA TOMORROW NIGHT
WITH SEVERE RISK SHIFTING SOUTHWARD. STORMS MAY MAINTAIN INTENSITY
WELL INTO THE NIGHT GIVEN THE DEGREE OF UPPER LEVEL SUPPORT.

WEDNESDAY...FRONT SHOULD MOVE THROUGH REST OF SOUTHEAST CWA BY
AFTERNOON WITH CLEARING CONDITIONS OF THE REST OF THE LOWER
MISSISSIPPI. SEVERE STORMS WILL NOT BE AS MUCH OF A RISK AS TUESDAY
GIVEN FADING UPPER LEVEL SUPPORT.

EXTENDED:

EXPECTING THE FRONT TO BE ENTIRELY SOUTH OF THE CWA BY THURSDAY WITH
SURFACE HIGH PRESSURE BUILDING INTO THE LOWER MS VALLEY. MUCH MORE
PLEASANT...AND UNSEASONABLE...CONDITIONS EXPECTED BOTH THURSDAY AND
FRIDAY WITH COOL NIGHTS AND HIGHS IN THE UPPER 80S TO AROUND 90 WITH
LOW HUMIDITIES. CONFIDENCE WITH THESE EXPECTATIONS IS NOT AS HIGH IN
SOUTHERN MS. NUMERICAL MODELS ARE NOT IN GOOD AGREEMENT WITH HOW
QUICKLY THE FRONT WILL MOVE TO THE GULF COAST AND THEN WHERE THIS
FRONT WILL SUBSEQUENTLY STALL. STILL GOING WITH THE GFS
REPRESENTATION IN THIS TIME FRAME AND BELIEVE EVEN SOUTHERN MS WILL
BE DRIED OUT THROUGH FRIDAY. THEREFORE...GOING FOR DRY AND MOSTLY
CLEAR WX BOTH DAYS ACROSS THE ENTIRE CWA.

OVER THE WEEKEND...FRONT TO THE SOUTH WILL RETREAT BACK TO THE NORTH
AND WASH OUT IN THE PROCESS. AT THE SAME TIME A MID LEVEL WEAKNESS
WILL POSITION ITSELF WEST OF THE MS RIVER AS UPPER LEVEL HIGH BUILDS
IN TO THE WEST AND EAST OF US. INCREASING SOUTHERLY FLOW BY SATURDAY
WILL RESUPPLY TYPICAL SUMMER MOISTURE AND AFTERNOON CONVECTION WILL
ONCE AGAIN DEVELOP...MAINLY IN THE SOUTH AND WEST. A BIT OF
UNCERTAINTY ENTERS THE PICTURE BY MONDAY...BUT THE CONTINUATION OF
FURTHER MODIFICATION TOWARD CLIMATOLOGICAL TEMPS AND PRECIPITATION
SEEMS LIKELY.

JAN TB 074/088 069/087 064 50356
    UBBBB 091/067 092/070 093/073 092/073 092 31001122223
MEI TB 073/088 071/087 063 50356
    UBBBB 090/065 092/069 091/072 092/073 092 41001111222=

AR...NONE.
LA...NONE.
MS...NONE.

50
Hazardous weather outlook, Jul 21, 2:11 PM CST, 51 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
222011-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
311 PM CDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND TUESDAY...

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE TONIGHT ALONG AND
NORTH OF A WEST CROSSETT ARKANSAS...TO EBENEZER AND DE KALB
MISSISSIPPI LINE.  THIS INCLUDES THE GREENVILLE...COLUMBUS...AND
GRENADA AREAS.

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE DURING THE DAY
THURSDAY ALONG AND NORTH OF INTERSTATE 20.  THIS INCLUDES BASTROP
LOUISIANA...CROSSETT ARKANSAS...AND
GREENVILLE...COLUMBUS...MERIDIAN...AND JACKSON MISSISSIPPI.

NON-SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER THE REMAINDER OF
EASTERN LOUISIANA AND MISSISSIPPI THROUGH 600 PM TUESDAY.

THE MAIN RISK FROM ANY SEVERE THUNDERSTORMS WILL BE DAMAGING
WINDS IN EXCESS OF 60 MILES AN HOUR.  IN ADDITION...FREQUENT
LIGHTNING AND THREE-QUARTER INCH HAIL WILL ALSO BE POSSIBLE.

A DISTURBANCE...IN THE UPPER ATMOSPHERE...WILL PUSH A COLD FRONT
INTO THE LOWER MISSISSIPPI VALLEY THROUGH TUESDAY AFTERNOON.
THIS FRONT WILL COMBINE WITH A VERY UNSTABLE AIRMASS AND PLENTY
OF GULF MOISTURE TO RESULT IN THE DEVELOPMENT OF THUNDERSTORMS
OVER THE REGION THROUGH TUESDAY.

A LINE OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO MOVE INTO THE
UNITED STATES HIGHWAY 82 CORRIDOR DURING THE EVENING.  AS THIS
LINE OF THUNDERSTORMS MOVES INTO AN UNSTABLE AIRMASS...A FEW OF
THE STORMS MAY BECOME SEVERE.  THE THUNDERSTORMS SHOULD WEAKEN
AFTER SUNSET.

BETTER JET STREAM DYNAMICS WILL MOVE INTO THE AREA BY
MID-AFTERNOON TUESDAY...AS A STRONG DISTURBANCE MOVES THROUGH THE
UPPER ATMOSPHERE.  THIS SHOULD RESULT IN A BETTER COVERAGE OF
THUNDERSTORMS OVER EXTREME SOUTHEAST ARKANSAS...EAST
LOUISIANA...AND MUCH OF MISSISSIPPI BY TUESDAY AFTERNOON.
AGAIN...CONSIDERING THE VERY UNSTABLE AIRMASS IN PLACE...AND THE
PRESENCE OF LINGERING OUTFLOW BOUNDARIES...SOME OF THESE STORMS
COULD BECOME SEVERE.  THE RISK FOR SEVERE WEATHER SHOULD BEGIN
ALONG THE UNITED STATES HIGHWAY 82 CORRIDOR LATE TUESDAY
MORNING...THEN SHIFT SOUTH TO INTERSTATE 20 BY LATE IN THE
AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY...

...DAYS TWO AND THREE...TUESDAY NIGHT THROUGH THURSDAY...
SEVERE THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE ACROSS EXTREME
SOUTHEAST ARKANSAS...EAST LOUISIANA...AND MUCH OF MISSISSIPPI
TUESDAY NIGHT AND EARLY WEDNESDAY MORNING.  THE PRIMARY SEVERE
WEATHER RISK WILL BE DAMAGING WINDS IN EXCESS OF 60 MILES AN
HOUR.  HOWEVER...THREE-QUARTER INCH OR LARGER HAIL...AS WELL AS A
FEW TORNADOES...WILL ALSO BE POSSIBLE.	LOCALLY HEAVY RAINFALL
WILL ALSO BE POSSIBLE.

THE COLD FRONT WILL CONTINUE MOVING SOUTH THROUGH THE LOWER
MISSISSIPPI VALLEY TUESDAY NIGHT...RESULTING IN THE POSSIBILITY
OF SHOWERS AND THUNDERSTORMS OVER THE ENTIRE REGION TUESDAY NIGHT
AND WEDNESDAY MORNING.	THE STRONG FORCING PROVIDED BY THIS
FRONT...COMBINED WITH STRONG JET STREAM DYNAMICS...AND AN
UNSTABLE AIRMASS...WILL RESULT IN THE POSSIBILITY OF SEVERE
WEATHER OVER MUCH OF THE REGION BY TUESDAY NIGHT.  IN ADDITION TO
THE RISK OF SEVERE WEATHER...PLENTY OF GULF MOISTURE WILL ALLOW
HEAVY RAINFALL TO BE SEEN...ESPECIALLY IN THE STRONGER
THUNDERSTORMS.

...DAYS FOUR THROUGH SEVEN...THURSDAY NIGHT THROUGH MONDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...SHOULD NOT BE NEEDED THROUGH TONIGHT.
HOWEVER...ACTIVATION MAY BE REQUIRED ALONG THE UNITED STATES
HIGHWAY 82 CORRIDOR BY NOON TUESDAY...AND OVER THE REMAINDER OF
THE AREA TUESDAY AFTERNOON AND EVENING.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Noxubee

When
July 21, 3:02 PM CST
Where
Noxubee County, Macon
Measured
53 kt (61 mph) estimated sustained
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
33.117, -88.400

Several powerlines were blown down along with a few trees.

Thunderstorm Wind, Newton

When
July 21, 4:00 PM CST
Where
Newton County, 2 mi SE of Decatur
Measured
50 kt (58 mph) estimated sustained
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
32.417, -89.100

A few trees were blown down along Chapel Hill road.

Thunderstorm Wind, Lauderdale

When
July 21, 4:00 PM CST
Where
Lauderdale County, 6 mi NW of Meridian
Measured
50 kt (58 mph) estimated sustained
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
32.433, -88.783

A few trees were blown down.

Thunderstorm Wind, Kemper

When
July 21, 4:10 PM CST
Where
Kemper County, 6 mi S of De Kalb
Measured
55 kt (63 mph) estimated sustained
Property damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
32.683, -88.650

Numerous trees and powerlines were blown down.

Thunderstorm Wind, Lauderdale

When
July 21, 4:40 PM CST
Where
Lauderdale County, 10 mi SW of Meridian
Measured
50 kt (58 mph) estimated sustained
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
32.267, -88.833

A few trees were blown down.

Thunderstorm Wind, Clarke

When
July 21, 5:00 PM CST
Where
Clarke County, Quitman
Measured
50 kt (58 mph) estimated sustained
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
32.050, -88.733

Three trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2003Every state in 2003This day in weather historyWarnings in Mississippi, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366797, 5366793, 5366794, 5366795, 5366792, 5366796.